Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 65, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2009, 3:54 PM CDT for McKenzie County, North Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2009, 3:54 PM CDT (20:54 UTC)
- Expired
- Jun 24, 2009, 5:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County McKenzie County, ND
The radar
The Glasgow radar (KGGW), 213 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:10 PM CDT | HAIL 0.5 | Cartwright, ND | HEAVY RAIN. SPOTTER REPORT RELAYED BY NWS WILLISTON. |
| Jun 24, 4:40 PM CDT | HAIL 0.75 | Alexander, ND | HEAVY RAIN AND SOME PONDING IN DITCHES. |
| Jun 24, 4:55 PM CDT | HAIL 0.25 | 6 S Arnegard, ND | HAIL COVERED THE GROUND. HEAVY RAIN |
| Jun 24, 5:00 PM CDT | HAIL 0.75 | 14 S Watford City, ND | HEAVY RAIN AND 25 TO 35 MPH WINDS WITH PENNY SIZE HAIL AT THE NORTH UNIT OF THEODORE ROOSEVELT PARK. RELAYED BY NWS WILLISTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 242054
SVRBIS
NDC053-242200-
/O.NEW.KBIS.SV.W.0065.090624T2054Z-090624T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT WED JUN 24 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 500 PM CDT/400 PM MDT/
* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF CARTWRIGHT...OR 9 MILES NORTHEAST OF SIDNEY...AND
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CARTWRIGHT AROUND 405 PM CDT.
CHARBONNEAU AROUND 420 PM CDT.
ALEXANDER AROUND 435 PM CDT.
RAWSON AROUND 445 PM CDT.
ARNEGARD AND WATFORD CITY AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2055Z 262DEG 21KT 4782 10400
$$
HAMILTON2 follow-up statements
000
WWUS53 KBIS 242121
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
421 PM CDT WED JUN 24 2009
NDC053-242200-
/O.CON.KBIS.SV.W.0065.000000T0000Z-090624T2200Z/
MCKENZIE ND-
421 PM CDT WED JUN 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT/400 PM MDT/ FOR CENTRAL MCKENZIE COUNTY...
AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CHARBONNEAU...OR 17 MILES NORTHEAST OF SIDNEY...MOVING EAST AT
25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHARBONNEAU AROUND 425 PM CDT.
ALEXANDER AROUND 440 PM CDT.
RAWSON AROUND 450 PM CDT.
ARNEGARD AND WATFORD CITY AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN FAIRVIEW
MONTANA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK
SAFE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2119Z 262DEG 21KT 4782 10382
$$
HAMILTON000
WWUS53 KBIS 242145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT WED JUN 24 2009
NDC053-242200-
/O.CON.KBIS.SV.W.0065.000000T0000Z-090624T2200Z/
MCKENZIE ND-
445 PM CDT WED JUN 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT/400 PM MDT/ FOR CENTRAL MCKENZIE COUNTY...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RAWSON...OR 23 MILES SOUTH OF WILLISTON...MOVING EAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARNEGARD AROUND 450 PM CDT.
WATFORD CITY AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING THREE QUARTER...TO ONE INCH
HAIL ACROSS CENTRAL MCKENZIE COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4799 10396 4796 10391 4800 10386 4804 10327
4756 10325 4767 10405 4798 10406
TIME...MOT...LOC 2144Z 261DEG 26KT 4783 10349
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 24, 3:15 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 PM CDT WED JUN 24 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN TONIGHT THROUGH SATURDAY... FORECAST CONCERNS IN THE SHORT TERM REVOLVE AROUND THUNDERSTORM CHANCES TONIGHT THROUGH FRIDAY NIGHT. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH SOME DISAGREEMENT IN THE AMOUNT OF MOISTURE AVAILABLE TONIGHT AND AGAIN ON THURSDAY/FRIDAY FOR SEVERE CONVECTION. CURRENTLY...A TROUGH/MOISTURE AXIS ALONG THE ND/MT BORDER. DEWPOINTS IN THE MID TO UPPER 50S ALONG THE MISSOURI RIVER AND SLOWLY MOVING NORTHWARD. THE STRONG RIDGE IS STILL IN PLACE ALONG THE SOUTHERN US WITH TROUGH IN THE WEST. A WEAK SHORTWAVE MOVING THROUGH THE WESTERLY FLOW WILL INTERACT WITH MOISTURE TROUGH AXIS IN THE LATE AFTERNOON AND EARLY EVENING TO BRING THUNDERSTORMS TO THE REGION. LOCAL RADARS HAVE ALREADY DETECTED CONVECTIVE SHOWERS IN THE NORTHWEST. SPC HAS PLACED MOST OF WESTERN AND CENTRAL NORTH DAKOTA IN SLIGHT RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING WINDS AND HAIL. SURFACE BASED CAPE IS EXPECTED TO BE RELATIVELY WEAK WITH THE HIGHEST BEING OVER THE SOUTHEAST THIS AFTERNOON. THE 06 UTC GFS40 AND THE 13 UTC RUC MODELS SUGGEST HIGH MOST UNSTABLE CAPE IN EXCESS OF 400 J/KG LATE THIS AFTERNOON AND THIS EVENING WITH A SMALL RIBBON ON 0 TO 3 KM HELICITY NEAR 100 M2/S2 ALONG AND 50 MILES EITHER SIDE OF A LINE FROM BURKE TO MOUNTRAIL TO DUNN AND INTO BOWMAN COUNTY WHICH WOULD SUGGEST STORM ROTATION IS POSSIBLE THIS EVENING. BULK SHEAR IS ALSO HIGH WITH VALUES BETWEEN 40 TO 50 KTS. THE 4KM WRF REFLECTIVITY WHICH HAS SHOWN SOME SKILL IN FORECASTING THUNDERSTORMS SHOW STORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA FROM 21 TO 03 UTC. THE MOST UNSTABLE CAPE AND 0 TO 3 KM HELICITY ALINE VERY NICELY THIS EVENING WHICH SUGGEST DECENT CONFIDENCE. AFTER TONIGHT...MODELS FORECAST THE 500 HPA RIDGING TO BUILD INTO THE NORTHERN PLAINS AND SHIFT THE RIDGE AXIS INTO CENTRAL NORTH DAKOTA. THE WARMEST DAY SO FAR THIS YEAR IS EXPECTED TOMORROW ON THURSDAY WITH THE UPPER 80S IN EASTERN PORTIONS OF THE CWA WITH MID TO UPPER 90S ACROSS THE WESTERN THIRD. NEAR RECORD HIGHS FOR THE DATE MAY BE APPROACHED AT SOME REPORTING STATIONS. AS THE RIDGE AXIS SHIFTS EASTWARD ON THURSDAY FLOW ALOFT BECOMES SOUTHWESTERLY WITH THE GFS AND ECMWF BEING IN DISAGREEMENT ON HOW MUCH MOISTURE IS AVAILABLE BEFORE A COLD FRONT/TROUGH APPROACHES THE REGION THURSDAY NIGHT. THE ECMWF IS SLIGHTLY MORE AGGRESSIVE BRINGING THE MOISTURE NORTHWARD WHICH WOULD INCREASE CAPE VALUES BU THE GFS IS DRIER. GOOD UPPER LEVEL SUPPORTS IN PLACE SO WILL LEAVE A CHANCE OF THUNDERSTORMS IN THE FORECAST. SLIGHTLY BETTER CAPE IS AVAILABLE ON FRIDAY AFTERNOON AND EVENING AS THE COLD FRONT MOVES THROUGH CENTRAL PORTIONS OF THE CWA. AGAIN MODELS SUGGEST CAPE VALUES BETWEEN 1 AND 2K. ALONG A LINE FROM MOT TO BIS. DECENT BULK SHEAR IS IN PLACE BETWEEN 30 TO 40KTS SO SEVERE THUNDERSTORMS MAY BE POSSIBLE AGAIN ON FRIDAY AFTERNOON AND EVENING IN CENTRAL AND EASTERN PORTIONS OF THE CWA. UPPER LEVEL TROUGHING DEPARTING THE REGION ON SATURDAY WHICH WOULD ALLOW SOME WEAK RIDGING TO BUILD IN FOR THE EARLY PART OF THE WEEKEND WITH COOLER TEMPERATURES. .LONG TERM...SUNDAY THROUGH WEDNESDAY AN UPPER LEVEL LOW WILL MOVE SLOWLY SOUTHEAST SUNDAY AND MONDAY WITH AN UPPER LEVEL RIDGE DEVELOPING OVER EASTERN MONTANA BY MONDAY NIGHT. THIS SHOULD KEEP SUNDAY AND MONDAY DRY WITH TEMPERATURES AT OR A LITTLE BELOW NORMAL. THE ECMWF MOVES ANOTHER SHORT WAVE THROUGH THE RIDGE TUESDAY AND WEDNESDAY...WHILE THE GFS DOESNT. FOR NOW WILL TREND WITH THE ECMWF AND BRING A SLIGHT CHANCE OF TSTMS TO THE FORECAST MONDAY NIGHT CONTINUING THROUGH WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && DC/TSW
Hazardous weather outlook, Jun 24, 5:00 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 500 AM CDT WED JUN 24 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 500 AM CDT WED JUN 24 2009 /400 AM MDT WED JUN 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS MORNING. THE PRIMARY THREAT WILL BE DEADLY CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE THEN FORECAST TO REDEVELOP ACROSS WESTERN PORTIONS OF THE STATE THIS AFTERNOON...SPREADING INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. STAY TUNED FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY. AS THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON ALONG A SURFACE COLD FRONT PUSHING SOUTHEAST...A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE LATER FRIDAY AFTERNOON AND INTO FRIDAY NIGHT. AT THIS TIME THE MOST LIKELY LOCATION FOR THIS SCENARIO OVER THE BISMARCK COUNTY WARNING AREA WILL BE ACROSS SOUTH CENTRAL PORTIONS OF THE STATE...AS WELL AS SOUTH AND EAST OF THIS AREA INTO PARTS OF NORTHERN SOUTH DAKOTA AND EASTERN NORTH DAKOTA ALONG THE COLD FRONT. STAY TUNED FOR FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:14 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope | 22 min |
| Jun 24, 8:21 AM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 39 min |
| Jun 24, 8:45 AM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger, Slope | 60 min |
| Jun 24, 4:34 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 41 min |
| Jun 24, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 24, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Stark | 46 min |
| Jun 24, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 58 min |
| Jun 24, 5:59 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 46 min |
| Jun 24, 6:28 PM CDT | Tornado Warning | BIS | Stark | 32 min |
| Jun 24, 6:41 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Jun 24, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 46 min |
| Jun 24, 6:57 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.